Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Melbourne, FL

May 25, 2005Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 2005, 2:10 PM EDT for Saint Lucie County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2005, 2:10 PM EDT (18:10 UTC)
Expired
May 25, 2005, 3:15 PM EDT
In force
65 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 82 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 251812
SVRMLB
FLC111-251915-
/O.NEW.KMLB.SV.W.0053.050525T1810Z-050525T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT WED MAY 25 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...WHITE CITY...WALTON...SAINT LUCIE
  NUCLEAR PLANT...PORT SAINT LUCIE...INDRIO...FORT PIERCE INLET...
  FORT PIERCE

* UNTIL 315 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF SAINT LUCIE WEST...OR ABOUT 12 MILES WEST OF 
  WHITE CITY...AND MOVING EAST AT 15 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2756 8067 2721 8068 2722 7997 2752 7996

$$
BH
1 follow-up statement
000 
WWUS52 KMLB 251853
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT WED MAY 25 2005

FLC111-251915-
/O.CON.KMLB.SV.W.0053.000000T0000Z-050525T1915Z/
ST. LUCIE FL-
248 PM EDT WED MAY 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR ST.
LUCIE COUNTY...

AT 248 PM EDT...DOPPLER RADAR INDICATED SEVFRE THUNDERSTORMS  
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH JUST NORTHWEST OF FORT PIERCE AND EAST OF ST LUCIE 
WEST. THE THUNDERSTORMS WERE MOVING EAST AT 15 MPH. ST LUCIE 911 
CENTER REPORTED ONE AND ONE HALF INCH HAIL AT THIER OFFICE AT 225 
PM. 

THESE SEVERE THUNDERSTORMS WILL MOVE ACROSS MOST OF EASTERN ST LUCIE 
COUNTY THROUGH 4 PM AND SPREAD OVER THE COASTAL WATERS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2756 8067 2721 8068 2721 8016 2755 8029

$$
BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:53 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 25, 9:53 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
953 AM EDT WED MAY 25 2005

.DISCUSSION...
FRONTAL BOUNDARY DENOTED AS A CLOUD LINE FROM ABOUT NEW PORT RICHEY
TO WINTER HAVEN...KENANSVILLE AND SEBASTIAN INLET...THEN EASTWARD
OVER THE ATLANTIC AS OF 930 AM.  BOUNDARY SLOWING DOWN...WITH
WESTERN PORTION LOOKING LIKE IT IS BECOMING NEARLY STATIONARY. AIR
MASS IS DRYING OVER NORTHERN PORTION OF AREA WITH DAYTONA BEACH DEW
POINT DOWN TO 59.

VORT MAX MOVING SOUTHEAST NEAR THE MISSISSIPPI DELTA LOOKS LIKE IT
IS HELPING TO FIRE CONVECTION ALONG/JUST NORTH OF THE BOUNDARY IN
THE NORTHEAST GULF OF MEXICO.

FORECAST FOR TODAY IS A TRICKY ONE BUT WILL ADJUST POPS DOWN IN THE
NORTH HALF...FIGURING THAT CONVECTIVE INITIATION WILL BE CLOSE TO
THE BOUNDARY AND DRYING IN THE NORTH WILL LIMIT CHANCES TO 20
PERCENT OR LESS.  CONVECTION THAT DOES DEVELOP IN THE SOUTH HALF
WILL HAVE VERY MOIST LOW LEVELS WITH SURFACE DEW POINTS IN THE
LOW/MID 70S.  MID LEVEL DRY AIR AND TEMPS STILL AROUND MINUS 10 AT
500 MB SHOULD SUPPORT ISOLATED STRONG TO SEVERE STORMS.

&&

.AVIATION...HIGH SURFACE DEW POINTS WILL RESULT IN SOME RATHER LOW
BASED CU FORMATION AS THE EARLY MORNING STRATUS LIFTS.  STORMS THIS
AFTERNOON SHOULD MAINLY BE IN THE MOISTURE RICH ZONE SOUTH OF
ORLANDO AND MELBOURNE...WHERE IFR VISIBILITIES AND LOCAL IFR
CEILINGS WILL BE POSSIBLE IN ISOLATED STRONG STORMS.

&&

.MARINE...LATEST JAX OFFSHORE...BEYOND 20NM...BUOY RECORDING N TO
NNE AROUND 15 KNOTS WITH 6 FOOT SEAS. BUOY 009 WAS RECORDING NNE
8-10 KNOTS AND 2 FOOT SEAS...WITH OVERALL APPEARANCE THAT THE WIND
SURGE IS WEAKENING...SO PLANNING ON DROPPING EXERCISE CAUTION
STATEMENT IN THE SOUTH LEG.

NORTH WINDS DOWN THE LENGTH OF THE INDIAN RIVER LAGOON WILL GENERATE
CHOPPY CONDITIONS IN OPEN AND WINDWARD FACING AREAS OF THE
INTRACOASTAL WATERWAY. WILL ADJUST OFFSHORE SEA GRIDS TO SHOW
NORTHERLY WINDS PUSHING SEAS HIGHER IN AND NEAR THE GULF STREAM FOR
THE AFTERNOON HOURS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN THE GULF
STREAM FLAGLER BEACH TO COCOA BEACH.
&&

SHORT TERM...LASCODY
LONG TERM....WIMMER
Hazardous weather outlook, May 25, 6:15 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
615 AM EDT WED MAY 25 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
252100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT WED MAY 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
THE COMBINATION OF SUFFICIENT LOW LEVEL MOISTURE...LOCAL SEA AND
LAKE BREEZE BOUNDARIES...AND WEAK LOW PRESSURE FORMING ALONG A COLD
FRONT WHICH IS MOVING INTO THE AREA...WILL RESULT IN SCATTERED
AFTERNOON LIGHTNING STORMS TODAY. THE PRESENCE OF AN UPPER LEVEL
DISTURBANCE MOVING OVERHEAD TODAY WILL YIELD A SUFFICIENTLY
UNSTABLE ATMOSPHERE FOR SOME OF THE STORMS TO BECOME STRONG TO
SEVERE THIS AFTERNOON. LARGE HAIL...DAMAGING WIND GUSTS...AND EVEN
AN ISOLATED TORNADO... WILL BE POSSIBLE IN SOME OF THE STRONGER
STORMS.

CLOUD TO GROUND LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED
KILLER. AS WAS SEEN YESTERDAY IN THE CASE OF AN OUTDOOR WORKER WHO
WAS STRUCK AND INJURED...LIGHTNING CAN OCCUR WELL AHEAD OF THE RAIN
ASSOCIATED WITH STORMS. SEEK SHELTER WELL IN ADVANCE OF STORMS.

...MARINE THUNDERSTORM GUST AND WATERSPOUT IMPACTS...
STORMS WILL MOVE RAPIDLY EAST AT AROUND 30 MPH...WHICH MEANS THEY
WILL AFFECT THE ADJACENT ATLANTIC WATERS AS WELL. DEADLY CLOUD TO
WATER LIGHTNING...GUSTY WINDS...LOCALLY CONFUSED SEAS...AND HAIL
MAY OCCUR WITH THE MORE INTENSE MARINE STORMS. ISOLATED
WATERSPOUTS MAY ALSO OCCUR...MAINLY NEAR THE COAST.

...WIND AND SEA IMPACT...
MODERATELY STRONG WESTERLY WINDS WILL TURN TO THE NORTH AS THE FRONT
SWEEPS ACROSS THE ATLANTIC WATERS TODAY. SINCE INCREASING WINDS AND
SEAS ARE EXPECTED...SMALL CRAFT SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY...
AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED TO INCREASE THIS
WEEKEND AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS
RAINY SEASON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:27 PM EDTSpecial Marine WarningMLB2 hr
May 25, 2:29 PM EDTSevere Thunderstorm WarningMLBOsceola38 min
May 25, 2:47 PM EDTSevere Thunderstorm WarningMLBOkeechobee45 min
May 25, 3:04 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie56 min
May 25, 3:13 PM EDTSevere Thunderstorm WarningMLBSaint Lucie62 min
May 25, 3:23 PM EDTTornado WarningMLBSaint Lucie52 min
May 25, 3:50 PM EDTTornado WarningMLBMartin23 min
May 25, 4:41 PM EDTSpecial Marine WarningMLB94 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.